Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 178, NWS Northern Indiana

July 21, 1998DeKalb County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 1998, 8:23 PM EST for DeKalb County, Indiana. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1998, 8:23 PM EST (01:23 UTC)
Expired
Jul 21, 1998, 9:25 PM EST
In force
62 min
Issued by
NWS Northern Indiana
Area
Whole counties

County DeKalb County, IN

The radar

The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:40 PM ESTThunderstorm Wind 55Waterloo, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 7:45 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1967 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS53 KIWX 220124 RRA
SVRFWA
INC003-033-183-220225-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
823 PM EST TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN NORTHEASTERN INDIANA
  DEKALB COUNTY IN NORTHEASTERN INDIANA
  WHITLEY COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 925 PM EST

* AT 821 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM AUBURN TO SOUTH
  WHITLEY MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  GARRETT
  FORT WAYNE
  LEO
  CEDARVILLE
  GRABILL
  COLUMBIA CITY

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TAL/BFO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:25 PM EST, 6 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 1:25 PM EST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
125 PM EST TUE JUL 21 1998

FORECAST CONCERNS ARE PRECIP CHANCES AND SEVERE WEATHER THREAT THROUGH
THE FORECAST PERIOD.

KLOT RADAR CURRENTLY SHOWING A SLOWLY INTENSIFYING LINE OF STORMS
ACROSS NORTHERN ILLINOIS AND SOUTHERN WISCONSIN.  KLOT RADAR SHOWING
WEAK REFLECTIVITIES INCREASING ALONG THE SOUTHERN END OF THE LINE..
INDICATING ADDITIONAL DEVELOPMENT.

WOULD LIKE MENTION OF SCATTERED STORMS AND SEVERE WORDING FOR ENTIRE
AREA THIS EVENING.  HIGH CAPE VALUES ACROSS THE AREA AT TIME.. AND KIWX
VWP SHOWING PROFILE FAVORABLE FOR DAMAGING WINDS.

ETA/NGM MODELS BECOMING A BIT MORE CONSISTENT.. THOUGH HAVE SOME
RESERVATIONS STILL WITH DETAILS.  BOTH MODELS INDICATE FRONTAL BOUNDARY
CURRENTLY TO THE NORTH BECOMING STATIONARY ACROSS NORTHERN INDIANA.
MOISTURE POOLING ALONG THE FRONT AS PW VALUES INCREASE TO NEARLY 2
INCHES BY TOMORROW AFTERNOON.  FRONTOGENESIS PROGS... LOW LEVEL MOISTURE
FIELDS... AND MID LEVEL THICKNESSES INDICATE SERIES OF CONVECTIVE
SYSTEMS PLAGUING OUR AREA THROUGH 48 HOURS.  MCS DEVELOPMENT LIKELY
LATER TONIGHT OUT TO THE WEST.. WITH ACTIVITY WORKING INTO AREA AROUND
DAYBREAK.  DEVELOPMENT ALSO POSSIBLE TOMORROW AFTERNOON AS AMS BECOMES
UNSTABLE ONCE AGAIN. WOULD RECOMMEND LIKELY POPS TONIGHT/TOMORROW..
WITH GOOD CHANCE POPS IN LATER PERIODS. HEAVY RAINFALL MAY BECOME A
PROBLEM TOMORROW OR TOMORROW NIGHT... BUT THIS CAN WAIT UNTIL LATER
FORECASTS TO BE ADDRESSED.

RECOMMEND TEMPS TOMORROW A BIT HIGHER THAN FWC/FAN GUIDANCE... AS MOST
OF CWA SHOULD BE ALONG OR SOUTH OF SURFACE FRONT.  GUIDANCE TEMPS FOR
OTHER PERIODS SHOULD BE FINE.

SBN 072/089 069/080 060 09665
FWA 073/090 070/083 062 09565
AOH 074/090 072/084 062 09455

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Jul 21, 6:38 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    CENTREVILLE               MI    1.75 INCH HAIL
07/21/98   ST.JOSEPH
Local storm report, Jul 21, 6:39 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    COLDWATER                 MI    1.75 INCH HAIL
07/21/98   BRANCH
Local storm report, Jul 21, 6:39 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    COLDWATER                 MI    1.75 INCH HAIL
07/21/98   BRANCH
Special weather statement, Jul 21, 7:36 PM EST, 47 minutes before
INZ004-220105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
734 PM EST (734 PM CDT) TUE JUL 21 1998

...FUNNEL CLOUD REPORTED IN NORTHWEST ST JOSEPH COUNTY...

A FUNNEL CLOUD WAS REPORTED IN NORTHWEST ST JOSEPH COUNTY INDIANA
NEAR NEW CARLISLE AT COUNTY ROAD 2.

TAL
Special weather statement, Jul 21, 7:56 PM EST, 27 minutes before
INZ004>009-014>018-022>027-OHZ001-002-004-005-015-016-024-025-220503-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
756 PM EST TUE JUL 21 1998

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST/1AM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF NORTHCENTRAL
AND NORTHEAST INDIANA INCLUDING THE COUNTIES OF

SAINT JOSEPH	ELKHART		LAGRANGE	STEUBEN
MARSHALL	KOSCIUSKO	WHITLEY		ALLEN
FULTON		CASS		MIAMI		HUNTINGTON
WELLS		ADAMS

AND IN NORTHWEST OHIO FOR THE COUNTIES OF

WILLIAMS	FULTON		DEFIANCE	HENRY
PAULDING	PUTNAM		VAN WERT	ALLEN

SOME CITIES INCLUDED IN THE WATCH ARE

SOUTH BEND	ELKHART		FORT WAYNE	DEFIANCE
PERU		DECATUR		LIMA

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS.  STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION.

LARGE HAIL AND STRONG WINDS WERE ALREADY REPORTED EARLIER THIS
EVENING.

REAUGH
Special weather statement, Jul 21, 7:56 PM EST, 27 minutes before
INZ004>009-014>018-022>027-OHZ001-002-004-005-015-016-024-025-220503-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
756 PM EST TUE JUL 21 1998

...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST/1AM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF NORTHCENTRAL
AND NORTHEAST INDIANA INCLUDING THE COUNTIES OF

SAINT JOSEPH	ELKHART		LAGRANGE	STEUBEN
MARSHALL	KOSCIUSKO	WHITLEY		ALLEN
FULTON		CASS		MIAMI		HUNTINGTON
WELLS		ADAMS

AND IN NORTHWEST OHIO FOR THE COUNTIES OF

WILLIAMS	FULTON		DEFIANCE	HENRY
PAULDING	PUTNAM		VAN WERT	ALLEN

SOME CITIES INCLUDED IN THE WATCH ARE

SOUTH BEND	ELKHART		FORT WAYNE	DEFIANCE
PERU		DECATUR		LIMA

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS.  STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION.

LARGE HAIL AND STRONG WINDS WERE ALREADY REPORTED EARLIER THIS
EVENING.

REAUGH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:19 PM ESTSevere Thunderstorm WarningIWXLaPorte31 min
Jul 21, 7:44 PM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph61 min
Jul 21, 8:00 PM ESTSevere Thunderstorm WarningIWXLaGrange, Steuben60 min
Jul 21, 8:13 PM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall, Noble62 min
Jul 21, 8:23 PM ESTSevere Thunderstorm WarningIWXAllen, Whitley62 min
Jul 21, 8:52 PM ESTSevere Thunderstorm WarningIWXHuntington, Wabash48 min
Jul 21, 9:01 PM ESTSevere Thunderstorm WarningIWXCass, Fulton, Miami59 min
Jul 21, 9:08 PM ESTSevere Thunderstorm WarningIWXAdams62 min
Jul 21, 9:08 PM ESTSevere Thunderstorm WarningIWXWells62 min
Jul 21, 9:13 PM ESTSevere Thunderstorm WarningIWXKosciusko32 min
Jul 21, 9:27 PM ESTSevere Thunderstorm WarningIWXPulaski, White48 min
Jul 21, 9:35 PM ESTSevere Thunderstorm WarningIWXAllen, Whitley45 min
Jul 21, 9:41 PM ESTSevere Thunderstorm WarningIWXHuntington, Wabash64 min
Jul 21, 9:56 PM ESTSevere Thunderstorm WarningIWXCass, Miami49 min
Jul 21, 10:05 PM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble50 min
Jul 21, 10:16 PM ESTSevere Thunderstorm WarningIWXAdams, Wells64 min
Jul 21, 10:29 PM ESTSevere Thunderstorm WarningIWXBlackford, Grant61 min
Jul 21, 10:29 PM ESTSevere Thunderstorm WarningIWXJay61 min
Jul 21, 10:44 PM ESTSevere Thunderstorm WarningIWXHuntington, Miami, Wabash46 min
Jul 21, 11:54 PM ESTFlash Flood WarningIWXAllen, Huntington, Wells, Whitley3 hr
Jul 22, 12:14 AM ESTFlash Flood WarningIWXKosciusko, Wabash3 hr
Jul 22, 1:32 AM ESTFlash Flood WarningIWXFulton, Miami103 min
Jul 22, 1:32 AM ESTFlash Flood WarningIWXAdams103 min
Jul 22, 3:00 AM ESTFlash Flood WarningIWXHuntington, Wabash, Wells4 hr
Jul 22, 3:00 AM ESTFlash Flood WarningIWXAdams4 hr
Jul 22, 3:00 AM ESTFlash Flood WarningIWXCass, Fulton, Miami, Pulaski, White4 hr
Jul 22, 3:31 AM ESTFlash Flood WarningIWXAllen3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.